Alert archive / Utah / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 24, NWS Salt Lake City, UT

August 2, 2016Box Elder County, Tooele County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 2, 2016, 3:44 PM MDT for Box Elder County, Tooele County, Utah. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2016, 3:44 PM MDT (21:44 UTC)
Expired
Aug 2, 2016, 4:30 PM MDT
In force
46 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

Counties Box Elder County, UT, Tooele County, UT

The radar

The Salt Lake City radar (KMTX), 115 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 4:15 PM MDTTSTM WND DMG14 W Knolls, UTSEMI-TRUCK BLOWN OVER AT MP27 ON I-80. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.7 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2016-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2016-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3802 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

751 
WUUS55 KSLC 022144
SVRSLC
UTC003-045-022230-
/O.NEW.KSLC.SV.W.0024.160802T2144Z-160802T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
344 PM MDT TUE AUG 2 2016

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN TOOELE COUNTY IN UTAH...
  SOUTHWESTERN BOX ELDER COUNTY IN UTAH...

* UNTIL 430 PM MDT

* AT 343 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING WIND GUSTS TO 70 MPH. THIS STORM WAS LOCATED
  10 MILES EAST OF WENDOVER...AND MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CLIVE...KNOLLS AND BONNEVILLE SALT FLATS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4055 11396 4084 11402 4135 11344 4061 11292
TIME...MOT...LOC 2143Z 240DEG 27KT 4078 11382 

$$

MCONGER
2 follow-up statements
550 
WWUS55 KSLC 022208
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
408 PM MDT TUE AUG 2 2016

UTC003-045-022230-
/O.CON.KSLC.SV.W.0024.000000T0000Z-160802T2230Z/
TOOELE UT-BOX ELDER UT-
408 PM MDT TUE AUG 2 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR NORTHWESTERN TOOELE AND SOUTHWESTERN BOX ELDER COUNTIES...

AT 405 PM MDT...DOPPLER RADAR INDICATED THAT THE SEVERE THUNDERSTORM
WAS WEAKENING OVER THE WARNED AREA. STRONG WIND GUSTS APPROACHING 60
MPH ARE STILL POSSIBLE ACROSS THE SALT FLATS THROUGH 430PM MDT.
BLOWING SALT AND DUST WILL RESTRICT VISIBILITIES ALONG INTERSTATE
80. 

LOCATIONS IMPACTED INCLUDE...
CLIVE...KNOLLS AND BONNEVILLE SALT FLATS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4055 11396 4084 11402 4135 11344 4061 11292
TIME...MOT...LOC 2205Z 240DEG 27KT 4086 11363 

$$

MCONGER
505 
WWUS55 KSLC 022230
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
430 PM MDT TUE AUG 2 2016

UTC003-045-022238-
/O.EXP.KSLC.SV.W.0024.000000T0000Z-160802T2230Z/
TOOELE UT-BOX ELDER UT-
430 PM MDT TUE AUG 2 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN TOOELE AND
SOUTHWESTERN BOX ELDER COUNTIES WILL EXPIRE AT 430 PM MDT...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS DISSIPATED.
STRONG WIND GUSTS GENERATED BY THIS STORM REMAIN ELEVATED ACROSS THE
EASTERN SALT FLATS, THOUGH THESE WINDS WILL CONTINUE TO WEAKEN OVER
THE NEXT 30 MINUTES.

LAT...LON 4055 11396 4084 11402 4135 11344 4061 11292
TIME...MOT...LOC 2218Z 240DEG 27KT 4086 11363 

$$

MCONGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 9:30 AM MDT, 6 hours 14 minutes earlier.

Area forecast discussion, Aug 2, 9:30 AM MDT, 6 hours 14 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
930 AM MDT TUE AUG 2 2016

.SYNOPSIS...A little moisture will spread into northern Utah today
with drier conditions returning Wednesday behind a cold front.
Moisture will remain in place across southern Utah today through
Wednesday then spread northward again Thursday through Friday.

&&

.DISCUSSION...Isolated thunderstorms and showers have developed
along the Utah/Idaho border this morning as a weak disturbance
seen on water vapor satellite is moving northeast. The GFS is the
only model that depicts QPF with this feature, although it is
displaced a little too far south. However, based on the GFS the
tail end of this disturbance will linger across the northern
Wasatch and into southwest Wyoming this afternoon. So current
forecast of isolated thunderstorms looks good for this afternoon
in those areas but have added some pops for the northern Wasatch
and northern portions of the Great Salt Lake Desert for this
morning.

Farther south, an extensive cloud cover remains in place over
southeast portions of the CWA so increased sky coverage to mostly
cloudy for this morning and expanded a slight chance of pops to
the area between Hanksville and Bryce Canyon as radar picking up
echoes there currently.

Updated to lower amount of cloud cover over the Uinta Basin as
well as in the Sevier valley this morning.

&&

.AVIATION...The SLC terminal will see VFR conditions throughout the
day with some scattered clouds. Southeast winds are expected to
shift to the northwest between 19Z and 21Z. There is a 20 percent
chance that outflow from nearby showers will result in periods of
gusty erratic winds at the terminal this afternoon into early
this evening.

&&

.FIRE WEATHER...The current forecast looks in decent shape with
the potential for dry lightning over the northwest fire zones of
478 and 479 as well as west central fire zone of 492. One concern
though is that the lightning activity may extend well into the
night and will be considering extending the RFW beyond midnight as
another disturbance interacts with the limited moisture. The main
focus will likely be over zone 492 and southeast portion of 478.

&&

.SLC Watches/Warnings/Advisories...
UT...Red Flag Warning until 10 PM MDT this evening for UTZ492.

     Red Flag Warning until 10 PM MDT this evening for UTZ478-479.

WY...None.
&&

PUBLIC...STRUTHWOLF
AVIATION...TRAPHAGAN
FIRE WEATHER...STRUTHWOLF

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 2, 5:28 AM MDT, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
528 AM MDT TUE AUG 2 2016

UTZ001>016-019>021-517-518-WYZ021-031200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
528 AM MDT TUE AUG 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL REDEVELOP ACROSS MAINLY THE
SOUTHERN OUTLOOK AREA TODAY WITH A POTENTIAL FOR LOCALLY HEAVY
RAINFALL. STORMS WILL BE MORE ISOLATED ACROSS THE NORTH.

SOME OF THE STORMS OVER THE WEST CENTRAL AND NORTHERN OUTLOOK
AREA COULD PRODUCE STRONG GUSTY WINDS ALONG WITH LIGHTNING
CREATING LOCAL CRITICAL FIRE WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE SOUTH ON
WEDNESDAY ALONG WITH A POTENTIAL FOR LOCALLY HEAVY RAINFALL.

STORMS WILL SPREAD BACK INTO THE NORTH LATE THURSDAY THROUGH
FRIDAY WITH A DRYING TREND FROM THE WEST FORECAST FOR THE
WEEKEND.

CRITICAL FIRE WEATHER CONDITIONS FROM THE COMBINATION OF GUSTY
WINDS AND LOW HUMIDITY MAY DEVELOP OVER THE WESTERN OUTLOOK AREA
SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 6:44 PM MDTFlash Flood WarningSLCKane, Washington7 hr
Aug 1, 6:58 PM MDTFlash Flood WarningSLCKane4 hr
Aug 1, 7:00 PM MDTAreal Flood AdvisorySLCIron60 min

Nearby

Severe Thunderstorm Warnings in Utah, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.